As I don't have any horror stories, and someone has convinced me that my notes may be of interest to others...here is my experience of chemotherapy.
My treatment plan for prostate cancer included 6 sessions of Docetaxol at intervals of 21 days.
The process starts for me at 8am on a Monday morning, when I queue at the local hospital for a blood test. I get there early (just as they open) so that my blood sample is collected and taken to another hospital to be tested in good time for my oncology call on Tuesday morning. They need the results of all tests by then so that they can advise whether the next chemo session will take place as planned. 'Fail' any test, and I guess they would put you back for a week or two.
On the Wednesday evening of the same week I have to start taking the first 4 of 12 Dexamethasone tablets. This is to help avoid infections during chemo.
On the Thursday of the same week I go to a third hospital where I sit in a comfy chair, read a book, eat my lunch and listen to Radio Caroline while they pump chemo fluid into my wrist via a cannula. I quite like chemo day, which they refer to as "day 1". I usually feel at my best, because its been 21 days since the last session, and its a chance for me to relax and read undisturbed for a couple of hours.
The process may take between 1 and 4 hours depending upon how fast they pump the chemo into you (they start slowly for the first 2 or 3 sessions in case you have a bad reaction) and also how busy they are (it can be a real 'spinning plates' activity for the medics, looking after the ten or so patients in each chemo room). I soon learnt that it was better to ask for an early appointment, as they can then get you plumbed in more quickly, which shortens your session.
Chemo day is also the day I start taking anti-sickness pills (Domperidone), and this continues for 3-4 days. They certainly seem to work, or at least I didn't experience that kind of nausea where you think you are on the verge of throwing up!
So I don't feel too bad until Saturday (day 3) which is when the injections start. Each day at the same time, for 5 days, my wife has to give me an injection into the fatty tissue of my stomach. This is basically to stimulate the bone marrow to produce white blood cells.
The consequence of this can be a kind of transient bone pain; it may be in your knees one moment and in your hands the next. I could tolerate the pain in my limbs, but when it appeared in my lower back or my rib-cage I had to take paracetamol. That kind of pain in your trunk tends to stab you in time with either your breathing or your heart beat. This bone pain tends to peak on the Wednesday (day 7), and then pretty much disappear.
During the same week I tend to suffer with (what I call) slime-mouth. Some complain of a dry mouth, but mine feels like its coated with slime. This makes most things taste bad, even water. But especially anything acidic; including tea, oranges, apples, pineapple & most other fruit. Weetabix & milk then become the best meal of the day, but I've also discovered that eating small cubes of cheese helps (typically a hard cheese like Jarlsburg, Edam, cheddar & so on). The length of time that I suffer 'slime-mouth' tends to get longer as the chemo sessions mount up.
Before the very first chemo session, the oncologist said "You WILL lose your hair, it will fall out in clumps". But although I lost a lot of hair towards the end of chemo #1, it thinned out nice and evenly, then the loss slowed right down. I still have hair on my head and I only bother shaving twice a week, so that's a benefit!
Most of the hair on the back of my hands has gone, but there is still more than enough on my arms, legs & body.
Hot flushes are another side effect, although this may turn out to be due to the course of Zoladex injections that I'm on. (I hope this is not the case, because I will remain on Zoladex for at least 2 years!). I can over-heat 10 times a day (or night) which can really interfere with my sleep pattern.
But a bigger problem for me is that my 'resting heart rate' (my pulse) has been much higher than normal. It can be over 100bpm just sitting in a chair, which can make it very difficult for me to get any real exercise. Just imagine that your pulse starts at 100bpm and when you try to walk, it wants to double again. It seems to self-limit at about 135, then I just have to sit down and rest. Its very tiring. I imagine that my heart is not getting enough oxygen, so it tries to run at double speed. However, this doesn't affect my blood pressure, which remains within normal limits.
Generally I feel "yuk" but don't ask me to explain what that feels like. I'm not talking about nausea, at least not the kind that makes you think you may throw up. I can suffer with acid indigestion, but again, I have some brilliant pills (Omeprazole) to head that off.
There is a long list of other side issues including; dry skin, diarrhea, head-aches, eye problems, coughing, runny nose, watering eyes & slightly fuzzy 'chemo brain'. But its difficult to know which part of the treatment or which of the many medications are the source of each problem.
For me, 3pm is a good time to just give-up, lay on the bed and relax...maybe get an hours sleep. It seems to help re-charge my batteries and get me through the rest of the day.
the end of chemo
So its now 3 weeks since my final chemo session and I will be getting my first covid jab in a few days.
As I sit here in front of my computer, my only discomfort at the moment is my feet. Since chemo #5 my feet and legs are prone to swelling. This seems to highlight discomfort in my toes due to the state of my toe-nails, which are very discoloured and may well drop off in the coming weeks.
My finger nails may go the same way, but they don't tingle as much as my toe-nails.
I can honestly say I've only got depressed about the chemo once, for about 2hrs, on one particular day. We were out walking and I had to keep stopping to sit down and rest. It had been getting worse over a number of days, and on this day I only managed 3 miles. I could see that my racing-ticker would eventually stop me walking, which indeed was the case.
When I started chemo, my plan was to keep fit, walk almost every day, and even lift a couple of dumb-bells for upper body strength. But my heart has stopped me following a fitness plan, so now I must restart by doing laps of the house and climbing the 26 steps to the top floor. However, I need my heart to cooperate!
The side-affects of chemo are definitely cumulative. I felt worse during chemo cycle #5 and #6 than I did after earlier sessions.
Although I obviously can't compare my experience in 2020/1 with how things may have been 30 years ago, it seems to me that the kind of "Chemo" that you are given for the more common cancers like (say) prostate or breast cancer is not the dreaded treatment that it was in the past. I believe that years of experience have allowed our medics to tune the drugs and their dose rates to minimise side-effects.
The next step in my treatment plan is Radiotherapy...whooppie!
Also see my 1st cancer post: My Toughest Project
and my 3rd post: "F" is for fiducial